Skip to primary content
Skip to main menu
Skip to section menu (if applicable)

FDA warns sleeping pills may impair driving next morning (USA)

February 21, 2013

The most recent issue of theĀ Journal of the American Medical Association(JAMA), contains a warning from the US Food and Drug Administration (FDA) about the use of the sleep medication zolpidem and its prolonged effects, even after eight hours, in some individuals.

Data reviewed by the FDA suggests that after eight hours or more of taking zolpidem, levels of the drug were still high enough in some people to cause a decrease in their alertness and a diminished ability to drive. Moreover, women and individuals taking the extended-release formulations were at particular risk of impaired alertness the next morning.

In light of this data, the FDA suggests that physicians use the lowest possible dose when prescribing this medication. Furthermore the FDA is requiring manufacturers of zolpidem to lower the recommended doses appearing on the drug label.

The FDA Warning: Driving May Be Impaired the Morning Following Sleeping Pill Use is available on the JAMA website.

Comments are closed.